How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Abby Your Own Question
Dr. Abby
Dr. Abby, Board Certified MD
Category: Health
Satisfied Customers: 10330
Experience:  Family Physician, practicing medicine for over 10 years, United States
20297917
Type Your Health Question Here...
Dr. Abby is online now
A new question is answered every 9 seconds

I have not had a normal bowel movement since Sunday. I just

Resolved Question:

I have not had a normal bowel movement since Sunday. I just went to go and couldn't so I put in a glycerin suppository. After an hour I felt no change so I tried to go. Nothing came out except some clear liquid and the unmelted suppository. I tried another one and 30 minutes later I tried to move my bowels. Again the suppository came out unmelted followed by a narrow dense strip of stool. I saw that it looked very strange so I put on some rubber gloves and took it out of the toilet. It was a dense texture and when I pulled it apart it seem almost like cooked meat being pulled apart. Stringy and dense. I have no pain nor do I feel discomfort of any kind. What could this mean?
Submitted: 5 years ago.
Category: Health
Expert:  Dr. Abby replied 5 years ago.
Hello,

Was there any blood or maroon color to your stool?
Have you had any change in activity level or diet?
Do you take any medications?

Dr abby
Customer: replied 5 years ago.
No blood or maroon color. I have been on a diet with Jenny Craig for the last 2 weeks. I take several medications but the only recent adition has Oxycodone for sever authritis pain in my right ankle. I am also a hemophiliac "A" and I have Hepititis C.
Expert:  Dr. Abby replied 5 years ago.
Thank you for clarifying,

I suspect that the Oxycodone is the cause of your change in bowel habits as it can cause constipation.
Whenever someone starts narcotic pain medication, he/she should also be taking a stool softener regularly (such as colace at bedtime).

Changes in diet also will change the consistency of stool. As long as you are not noting any blood, black or maroon colored stools then I would not worry about color. If you continue to have thin stools, this would need to be looked into, but I suspect that it is due to the oxycodone and constipation. If you have been straining to pass a stool, you can develop internal hemorrhoids which are painless.

So, for now, I recommend adding a stool softener, increase your fluid intake, make sure you are getting plenty of fiber (which I believe Jenny Craig also encourages) and, if necessary, you can try using Miralax (an over the counter bowel laxative that will really clean you out).

I do not recommend using the Miralax if you have abdominal pain, bloating or a history of bowel obstructions. And, try the stool softener first if you have not done this.

Feel free to ask any follow up questions,

Dr Abby

If you are satisfied with my help, please remember to click accept. Thank you!!
Customer: replied 5 years ago.
Why would the suppositories not melt? 2 different suppositories from 2 different containers.
Expert:  Dr. Abby replied 5 years ago.
Glycerin suppositories won't always melt if there is no stool in the rectum.

They will still usually work even if they don't fully melt.



Dr Abby

If you are satisfied with my help, please remember to click accept. Thank you!!
Customer: replied 5 years ago.
They didn't seem to melt at all. What could cause this?
Expert:  Dr. Abby replied 5 years ago.
Possibly you did not insert it high enough in the rectum.

Or your rectal temperature, for some reason, is too low to melt them (which would be unusual).

Or you had defective batches.

Or you did not leave them in long enough.


Dr Abby


If you are satisfied with my help, please remember to click accept. Thank you!!
Dr. Abby and other Health Specialists are ready to help you
Customer: replied 5 years ago.
What could cause that low of a recal temp?
Expert:  Dr. Abby replied 5 years ago.
This would be reflective of a low body temperature.
A low body temperature is typically due to hypothermia (which I would not expect you to have unless you have been out in the cold for a long period of time), an underactive thyroid or an early viral illness.

Dr Abby

Related Health Questions